MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC FILMARRAY® 2.0 INSTRUMENT

BIOFIRE DIAGNOSTICS, LLC FILMARRAY® 2.0 INSTRUMENT
Model Number FLM2-ASY-0001
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: the patient was a 5-year-old male with signs/symptoms of sepsis.On (b)(6) 2024, the patient's blood culture sample was tested on the biofire bcid2 panel.The biofire bcid2 panel reported all analytes as not detected.Note that the customer used a biofire bcid2 panel pouch with an expiration date of december 4, 2024.Gram negative rods were observed on gram stain.P.Aeruginosa was recovered from culture, which was identified via maldi-tof.On (b)(6) 2024, the patient's blood culture sample was tested again on the biofire bcid2 panel (the same pouch lot used in the (b)(6) 2024, test was used).The biofire bcid2 panel reported p.Aeruginosa as detected.Please note that the customer used an expired biofire bcid2 panel pouch for this test.This is considered an off-label use of the biofire bcid2 panel.The customer reported that the patient was not impacted due to the false negative p.Aeruginosa result.Quality control (qc) records for pouch lot# 34sz23 (kit lot# 6338023) and filmarray 2.0 instrument (serial number # (b)(6) were reviewed.The pouch lot and instrument passed qc criteria.The discrepancy reported by the customer was not observed during qc testing.In-house investigation: the filmarray 2.0 instrument (b)(6) was brought in for service.During service, it was identified that the false negative result observed at the customer site was likely due to poor fluid movement and array fill issues, which was caused by intermittent failures of a valve in the instrument.The intermittent failures of the valve were likely due to component wear out.Several other parts were identified to have damage and were replaced.Conclusion: the investigation concluded that the mostly likely cause for the discrepant p.Aeruginosa result was an instrument issue.The in-house investigation of filmarray 2.0 instrument (b)(6) found a valve was failing in the instrument likely due to component wear out.Intermittent failures of a valve in the instrument can lead to poor fluid movement and array fill issues leading to erroneous results.This may explain why p.Aeruginosa was detected in the repeat biofire bcid2 panel run provided by the customer, but not in the initial run.Each biofire reagent lot is qualified prior to product release; this qualification includes a high statistical confidence sampling to confirm that the kit components released for customer use are conforming.No false negative p.Aeruginosa results were observed during qc testing for pouch lot 34sz23 and there have not been any other field reports of false negative p.Aeruginosa results for the same pouch lot.The biofire bcid2 panel pouch lot is not suspected to have contributed to the observed discrepancy.A negative biofire bcid2 panel result does not exclude the possibility of bloodstream infection.Negative test results may occur from sequence variants in the region targeted by the assay, the presence of inhibitors, technical error, sample mix-up, or an infection caused by an organism not detected by the panel.Test results may also be affected by concurrent antibacterial/antifungal therapy or levels of organism in the sample that are below the limit of detection for the biofire bcid2 panel (especially in the case of mixed cultures).Negative results should not be used as the sole basis for diagnosis, treatment, or other management decisions.The customer was shipped a replacement filmarray 2.0 instrument, and it was communicated that the new instrument is "already working at the customer site." clinical performance for the p.Aeruginosa assay can be found in table 36 in biofire bcid2 panel instruction for use (ifu) (www.Online-ifu.Com/iti0048).
 
Event or Problem Description
Summary: ospedale ca' foncello treviso (treviso, italy) reported a potential false negative pseudomonas aeruginosa result on the biofire blood culture identification (bcid2) panel after testing a patient sample.The patient was not impacted due to the biofire bcid2 panel result.The investigation concluded that the mostly likely cause for the discrepant p.Aeruginosa result was filmarray 2.0 instrument issue.

Brand Name
FILMARRAY® 2.0 INSTRUMENT
Common Device Name
FILMARRAY® 2.0 INSTRUMENT
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
8017366354
MDR Report Key21380536
Report Number3002773840-2025-00008
Device Sequence Number12877213
Product Code NSU
UDI-Device Identifier00815381020031
UDI-Public00815381020031
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K143178
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFLM2-ASY-0001
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2025
Initial Report FDA Received Date02/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/08/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age5 YR
Patient SexMale